B complex vitamins are necessary for maintaining proper metabolism, regulating the nervous system, heart health, fighting stress and in general, keeping the body healthy and operating smoothly. B complex consists of eight vitamins: B1, B2, B3, B5, B6, B7, B9 and B12. Any side effect of any one of these vitamins can be a side effect of the total B complex vitamin. Although doctors sometimes prescribe B complex for skin conditions such as acne, it can also cause negative side effects to the skin, especially when taken in high dosages.
Flushing, or reddening of the face, is a common reaction to Vitamin B3, or Niacin. Therefore, taking Vitamin B complex, which always includes Vitamin B3, can also cause flushing. This is a normal side effective that is not harmful. It may be annoying and undesirable to the person experiencing the flushing, but don't be alarmed. The flushing should subside within a few hours. If this is the only side effect, you can assume it is caused by the Niacin. If other symptoms exist in addition to the flushing, see your doctor to evaluate the cause of each symptom.
Itchy skin can be a side effect of the B complex vitamins. If the itching is mild and not too bothersome, you can soothe it with creams that prevent dry skin. If the itching is present with other bothersome symptoms, talk to your doctor about cutting down the dosage of Vitamin B complex to see if that eliminates the itching. If the itching becomes worse and turns into a rash or hives, this is a severe allergic reaction and you need to call your doctor.
Rash or Hives
Occasionally, people may experience a rash or even hives after taking B complex vitamins. Though this is a recognized possible reaction to the vitamin, it is not a normal reaction or one the body may overcome as it becomes used to the vitamins. If a rash or hives occur, seek immediate medical attention. Not only do rashes and especially hives cause considerable suffering, they can be indications of a more severe allergic reaction to come, such as difficulty breathing.
Numbness or Tingling
Doctors prescribe B complex vitamins to reduce the incidence of numbness or tingling of the skin. So if numbness or tingling continues after taking B complex vitamins for a period of time, call your doctor. Certainly if tingling or numbness was not present before, but starts only after you've begun to take B complex vitamins, that can be a side effect of the vitamins. Call your doctor promptly. He may prescribe a lower dosage, or he may decide your body cannot tolerate the vitamins. Numbness and tingling are not considered "normal" side effects of Vitamin B complex.
- Photo Credit Jupiterimages/Photos.com/Getty Images
What Does Vitamin B Complex Accomplish?
Vitamin B-complex is a dietary supplement combination of all essential B vitamins--vitamins B1, B2, B3, B5, B6, B12, folic acid and biotin....
Vitamin B Complex & Stress
There are four different forms of stress. Acute stress and episodic acute stress are most common. Chronic stress and traumatic stress are...
Negative Side Effects of B Complex Vitamins
B complex vitamins have very few negative side effects when taken under a physician's recommendations. In fact, they are responsible for processing...
Too Much Vitamin B12 Side Effects
Vitamin B-12, also known as methylcobalamin, is an essential nutrient, but you only need a limited amount of it. The National Institutes...
Vitamins That Cause Skin Irritations
Vitamins are meant to be taken through the consumption of whole, natural foods. People experiencing vitamin deficiencies, or lack of certain vitamins,...
How to Help Dogs With Itchy Skin and Kidney Disease
It is hard on an owner when a pet is sick. When they have multiple ailments it is even harder. Taking care...
What Can I Do for a Tingling Face?
A tingling face can surface from several different underlying causes. Damage to the nerves, seizures, strokes and trauma are all factors that...